Question My brother aged 63 has prostate cancer and is having the Brachy therapy, however he keeps developing small blood clots on his lungs and his doctor cannot tell him what is causing this or for how long it will persist. Please can you give me some insight as to why this happens
Answer Pulmonary emboli (blood clots on the lungs) are serious. It is unlikely that these are related to either the prostate cancer or the brachytherapy. pulmonary emboli originate usually in the veins of the legs, and people who are overweight and/or sedentary tend to have this problem. There are very rare cases of prostate cancer where the disease causes changes in the blood which promote clotting. Usually this is seen in far-advanced prostate cancer, but it's been desribed in disease localized to the gland, as your brother seems to have. Finally, he should have a coagulation work-up to see whether there is something going on in his blood that promotes clotting. All in all, I think his doctor needs to think about this problem seperately from the cancer or the brachytherapy.
Knowledgeability = 10
Clarity of Response = 10
Politeness = 10
Thank you so much for responding your answer makes so much sense we will most certainly look into it as a separate condition.
I can answer almost all questions related to the treatment and natural course of most kinds of cancer, especially cancers of prostate, colon, lung and breast.
I have been a practicing medical oncologist for 36 years, and have been chief of service at a major medical center for 25 years. I've also done research in cancer treatments.
Organizations American Society of Clinical Oncology
Publications New England Journal of Medicine
American Journal of Medicine
Journal of the American Society of Clinical Oncology
Education/Credentials MD, Stanford University
Internal Medicine residency, St. Louis University School of Medicine, St. Louis, MO
Medical Oncology Fellowship, Roswell Park Cancer Institute, Buffalo, NY
Awards and Honors America's Best Physicians, last 14 years